Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 142, NWS Honolulu, HI

October 17, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 17, 2006, 4:15 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2006, 4:15 AM HST (14:15 UTC)
Expired
Oct 17, 2006, 7:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 171417
FFWHFO
HIC001-171715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
415 AM HST TUE OCT 17 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 715 AM HST

* AT 415 AM HST...RAIN GAGES AND RADAR SHOWED WIDESPREAD HEAVY 
  RAINFALL IS STARTING TO DIMINISH ACROSS THE KAU...PUNA...AND 
  SOUTH HILO DISTRICTS OF THE BIG ISLAND. HOWEVER...MODERATE TO 
  LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH 5 AM THEN BEGIN TO 
  TAPER OFF. RUNOFF WILL CONTINUE TO AFFECT PORTIONS OF WEST HAWAII 
  AND THE AFOREMENTIONED DISTRICTS THROUGH 7 AM. BIG ISLAND CIVIL 
  DEFENSE REPORTS THAT HIGHWAY 11 REMAINS CLOSED AT THE NAALEHU 
  POLICE STATION AND HIGHWAY 180 IS CLOSED AT KAMALANI STREET IN 
  HOLUALOA...BUT HIGHWAY 130 THROUGH PUNA HAS REOPENED.

* LOCATIONS IN THE WARNING AREA INCLUDE THE NORTH KONA...SOUTH 
  KONA...KAU...PUNA...AND SOUTH HILO DISTRICTS.

STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP 
TERRAIN...ESPECIALLY IN AREAS WHERE ROCKS ARE ALREADY LOOSE FROM 
YESTERDAY/S EARTHQUAKE.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL AND STAY TUNED TO LOCAL MEDIA SOURCES FOR THE 
LATEST INFORMATION REGARDING ROAD CLOSURES.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1873 15583 1946 15471 1999 15509 2034 15592
      1972 15615

$$
TANABE
2 follow-up statements
000
WGHW70 PHFO 171510
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
504 AM HST TUE OCT 17 2006

HIC001-171715-
HAWAII IN HAWAII COUNTY-
504 AM HST TUE OCT 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 715 AM HST...

AT 5 AM...THE WIDESPREAD HEAVY RAIN AND THUNDERSTORMS THAT IMPACTED 
THE BIG ISLAND OVENIGHT HAVE DIMINISHED. HOWEVER...STREAMS WILL 
REMAIN ELEVATED AND RUNOFF WILL CONTINUE THROUGH 7 AM HST. BIG 
ISLAND CIVIL DEFENSE REPORTS THAT HIGHWAY 11 REMAINS CLOSED AT THE 
NAALEHU POLICE STATION AND HIGHWAY 180 IS CLOSED AT KAMALANI STREET 
IN HOLUALOA...BUT HIGHWAY 130 THROUGH PUNA AND ALII DRIVE IN KAILUA 
KONA HAVE REOPENED.

LOCATIONS IN THE WARNING AREA INCLUDE THE SOUTH KONA...KAU... 
PUNA...AND SOUTH HILO DISTRICTS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP 
TERRAIN...ESPECIALLY IN AREAS WHERE ROCKS ARE ALREADY LOOSE FROM 
SUNDAY/S EARTHQUAKE.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL AND STAY TUNED TO LOCAL MEDIA SOURCES FOR THE 
LATEST INFORMATION REGARDING ROAD CLOSURES.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

LAT...LON 1873 15583 1946 15471 1999 15509 2034 15592
      1972 15615

$$
TANABE
000
WGHW70 PHFO 171709
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
701 AM HST TUE OCT 17 2006

HIC001-171711-
HAWAII IN HAWAII-
701 AM HST TUE OCT 17 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN FOR HAWAII IN HAWAII
COUNTY IS CANCELLED...

RADAR...SATELLITE AND RAIN-GAGE DATA ALL SHOW THAT HEAVY RAINFALL 
HAS ENDED ON THE BIG ISLAND OF HAWAII. BIG ISLAND CIVIL DEFENSE 
REPORTS THAT CONDITIONS NO LONGER A WARNING. RUNOFF MAY CONTINUE FOR 
A WHILE YET...ESPECIALLY IN THE KAU DISTRICT. CONTINUE TO AVOID 
STREAMS AND LOW LYING AREAS PRONE TO FLOODING. DO NOT TRY TO CROSS 
FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.

LAT...LON 1873 15583 1946 15471 1999 15509 2034 15592
      1972 15615

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 10:00 PM HST, 6 hours 15 minutes earlier.

Area forecast discussion, Oct 16, 10:00 PM HST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 PM HST MON OCT 16 2006

.SYNOPSIS... A COLD FRONT OVER MAUI COUNTY AND REMNANTS OF FORMER
TROPICAL DEPRESSION FOUR-C WILL PRODUCE HEAVY SHOWERS AND
THUNDERSTORMS ACROSS THE BIG ISLAND TONIGHT. THE HEAVY SHOWERS ARE
EXPECTED TO PRODUCE FLOODING ACROSS THE BIG ISLAND AND SEVERE
THUNDERSTORMS ARE POSSIBLE AS WELL. A SECOND COLD FRONT WILL REACH
KAUAI TONIGHT AND MOVE TO NEAR OAHU ON TUESDAY. WINDS ARE EXPECTED
TO REMAIN RATHER LIGHT FOR THE LATTER HALF OF THE WEEK AS A WEAK
SURFACE TROUGH REMAINS NEAR THE ISLANDS.

&&

.DISCUSSION...A RATHER BUSY EVENING ALREADY WEATHER WISE ACROSS THE
BIG ISLAND AS A COLD FRONT AND REMNANTS OF FORMER TROPICAL
DEPRESSION FOUR-C ARE PRODUCING HEAVY SHOWERS AND THUNDERSTORMS OVER
THE ORCHID ISLE. EARLIER THIS EVENING...THERE WERE SEVERE
THUNDERSTORM SIGNATURES ON SATELLITE AND RADAR IMAGERY WHICH
PROMPTED TWO SEVERE THUNDERSTORM WARNINGS...A RARITY ANYWHERE IN
THE STATE. WEATHER OBSERVERS AND SURFACE OBSERVATIONS ALSO REPORTED
PERIODS OF CONTINUOUS THUNDERSTORMS AND LIGHTNING.

THE COLD FRONT IS ORIENTED SOUTHWEST TO NORTHEAST AND ALTHOUGH IT
IS CURRENTLY OVER THE BIG ISLAND...THE HEAVIEST SHOWERS ARE OVER
THE BIG ISLAND IN ASSOCIATION WITH THE CONVERGENT SOUTHWEST FLOW.
MOISTURE ASSOCIATED WITH THE REMNANTS OF FORMER TROPICAL DEPRESSION
FOUR-C IS PROVIDING THE FUEL FOR THE HEAVY SHOWERS AND
THUNDERSTORMS...WHICH ARE BEING SUPPORTED BY A WELL DEFINED AND
VIGOROUS TROUGH ALOFT. THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR THE BIG ISLAND TONIGHT AND TUESDAY.

WE ARE ALSO WATCHING A SECOND THOUGH WEAKER FRONT NORTHWEST OF
KAUAI. LIGHTNING SENSORS INDICATE A FAIRLY ACTIVE FIELD OF
THUNDERSTORMS BEHIND THE FRONT. THIS FRONT HAS SLOWED ITS PROGRESS
TOWARD KAUAI...IN RESPONSE THE SLOWING OF THE MAIN FRONT OVER THE
BIG ISLAND. NONETHELESS...THUNDERSTORMS ARE A DEFINITE POSSIBILITY
FOR KAUAI TONIGHT AND OAHU TOMORROW.

MODELS INDICATE A SURFACE LOW FORMING ALONG THE FRONT NORTHEAST OF
THE BIG ISLAND TOMORROW AND MOVING NORTHWARD THEREAFTER.
UNFORTUNATELY...THIS MEANS THE FRONT WILL STALL NEAR THE BIG ISLAND
FOR POSSIBLY ANOTHER 12 TO 18 HOURS...MAINTAINING THE THREAT OF
HEAVY SHOWERS AND THUNDERSTORMS THROUGH MOST OF TUESDAY.

UNSTABLE CONDITIONS WILL PERSIST ACROSS THE STATE FOR THE NEXT FEW
DAYS AS A LOW/TROUGH ALOFT PARKS ITSELF NEAR THE ISLANDS. AS THE
SURFACE FRONTS DISSIPATE AND TROUGHS LINGER...WINDS WILL REMAIN
LIGHT AND THERE WILL LIKELY BE A TRANSITION TOWARD INTERIOR
CONVECTION OVER THE ISLANDS EACH AFTERNOON. HOWEVER...LETS TAKE
CARE OF THE WEATHER AT HAND FIRST. BIG ISLAND RESIDENTS ARE URGED
TO STAY TUNED TO MEDIA OUTLET AND NOAA WEATHER RADIO FOR THE LATEST
INFORMATION REGARDING WATCHES WARNINGS AND ADVISORIES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 1 AM TUESDAY FOR THE BIG ISLAND
AND SURROUNDING COASTAL WATERS.
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MOLOKAI-LANAI-
KAHOOLAWE-MAUI-BIG ISLAND.
GALE WARNING TODAY FOR THE OFFSHORE WATERS NORTHEAST OF THE
BIG ISLAND.

&&

TANABE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:13 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 6:20 PM HSTSpecial Marine WarningHFO115 min
Oct 16, 7:11 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 7:29 PM HSTSevere Thunderstorm WarningHFOHawaii61 min
Oct 16, 7:31 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 8:03 PM HSTSevere Thunderstorm WarningHFOHawaii43 min
Oct 16, 8:13 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 9:51 PM HSTSpecial Marine WarningHFO84 min
Oct 16, 10:09 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 10:20 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 10:41 PM HSTSevere Thunderstorm WarningHFOKauai19 min
Oct 16, 11:04 PM HSTSevere Thunderstorm WarningHFOKauai15 min
Oct 16, 11:36 PM HSTHigh Wind WarningHFOHawaii4 hr
Oct 17, 12:07 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 12:41 AM HSTSpecial Marine WarningHFO2 hr
Oct 17, 1:15 AM HSTFlash Flood WarningHFOHawaii3 hr
Oct 17, 2:04 AM HSTSpecial Marine WarningHFO116 min
Oct 17, 2:37 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 3:42 AM HSTWind AdvisoryHFOHawaii35 hr
Oct 17, 4:04 AM HSTSpecial Marine WarningHFO116 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.